Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Memphis, TN

March 9, 2017Fayette County, Shelby County, Tennessee; Benton County, DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 11:46 PM CST for Fayette County, Shelby County, Tennessee; Benton County, DeSoto County, Marshall County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 11:46 PM CST (05:46 UTC)
Expired
Mar 10, 2017, 12:30 AM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:42 PM CSTSevere Thunderstorm WatchSPC5 hr
Mar 9, 11:18 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS54 KMEG 100546
SVRMEG
MSC009-033-093-TNC047-157-100630-
/O.NEW.KMEG.SV.W.0065.170310T0546Z-170310T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1146 PM CST THU MAR 9 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern DeSoto County in northwestern Mississippi...
  Northern Marshall County in northwestern Mississippi...
  Northwestern Benton County in northeastern Mississippi...
  Southwestern Fayette County in western Tennessee...
  Southeastern Shelby County in west Tennessee...

* Until 1230 AM CST

* At 1146 PM CST, severe thunderstorms were located along a line
  extending from Eads to near Germantown to near Southeast Memphis,
  moving southeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Collierville, Germantown, Olive Branch, Holly Springs, Lamar,
  Arlington, Byhalia, Mt Pleasant, Eads, Red Banks, Slayden, Macon,
  Piperton, Rossville, Moscow, Coal Oil Corner, Cayce, Handy Corner,
  Taska and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 8922 3481 8942 3475 8965 3504 8987
      3511 8978 3529 8964
TIME...MOT...LOC 0546Z 313DEG 48KT 3521 8965 3508 8975 3504 8985 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
184 
WWUS54 KMEG 100601
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1201 AM CST FRI MAR 10 2017

TNC157-100611-
/O.CAN.KMEG.SV.W.0065.000000T0000Z-170310T0630Z/
Shelby TN-
1201 AM CST FRI MAR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM CST for
northeastern and northwestern Mississippi.

LAT...LON 3495 8922 3481 8942 3475 8965 3495 8980
      3500 8973 3500 8964 3509 8964 3517 8958
TIME...MOT...LOC 0601Z 313DEG 48KT 3509 8950 3496 8960 3492 8970 

$$

MSC009-033-093-TNC047-100630-
/O.CON.KMEG.SV.W.0065.000000T0000Z-170310T0630Z/
DeSoto MS-Marshall MS-Benton MS-Fayette TN-
1201 AM CST FRI MAR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN DESOTO...NORTHERN MARSHALL...NORTHWESTERN BENTON AND
SOUTHWESTERN FAYETTE COUNTIES...

At 1201 AM CST, severe thunderstorms were located along a line
extending from 10 miles north of Slayden to near Mt Pleasant to near
Byhalia, moving southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Holly Springs, Lamar, Byhalia, Mt Pleasant, Red Banks, Slayden,
Piperton, Rossville, Moscow, Coal Oil Corner, Cayce, Handy Corner,
Taska, Kirk, Elba, Victoria, Canadaville, Hudsonville, Early Grove
and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 8922 3481 8942 3475 8965 3495 8980
      3500 8973 3500 8964 3509 8964 3517 8958
TIME...MOT...LOC 0601Z 313DEG 48KT 3509 8950 3496 8960 3492 8970 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Local storm report, Mar 9, 10:35 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     HOLLOW ROCK             36.03N 88.27W
03/09/2017                   CARROLL            TN   AMATEUR RADIO

            TREES DOWN ACROSS TOWN.

&&

JAB
Local storm report, Mar 9, 10:47 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     NON-TSTM WND DMG 3 NE MARTIN             36.37N 88.82W
03/09/2017                   WEAKLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE.

&&

MRM
Local storm report, Mar 9, 10:50 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     3 NE MARTIN             36.37N 88.82W
03/09/2017                   WEAKLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE.

&&

MRM
Special weather statement, Mar 9, 10:53 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
1053 PM CST THU MAR 9 2017

ARZ027-028-035-036-048-TNZ049-088-100545-
Poinsett AR-St. Francis AR-Mississippi AR-Cross AR-Crittenden AR-
Tipton TN-Shelby TN-
1053 PM CST THU MAR 9 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CST
FOR...

Southern Poinsett County in eastern Arkansas...
North central St. Francis County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
Northwestern Shelby County in western Tennessee...

At 1052 PM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Fulton to near Cherry Valley. Movement was  southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Poinsett...north central St. Francis...
southwestern Mississippi...Cross...northern Crittenden...southwestern
Tipton and northwestern Shelby Counties should monitor this storm
closely.

LAT...LON 3550 9104 3566 9006 3526 8998 3511 9104
TIME...MOT...LOC 0452Z 330DEG 32KT 3562 8990 3545 9083
Special weather statement, Mar 9, 11:19 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1119 PM CST THU MAR 9 2017

ARZ028-035-036-048-049-MSZ001-TNZ049-088-100545-
St. Francis AR-Mississippi AR-Lee AR-Cross AR-Crittenden AR-
DeSoto MS-Tipton TN-Shelby TN-
1119 PM CST THU MAR 9 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CST
FOR...

St. Francis County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Tipton County in western Tennessee...
Central Shelby County in western Tennessee...

At 1119 PM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Millington to Jennette to 6 miles northeast of Hunter.
Movement was  southeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...southwestern Mississippi...northeastern
Lee...southern Cross...Crittenden...northwestern DeSoto...
southwestern Tipton and central Shelby Counties should monitor this
storm closely.

LAT...LON 3551 9004 3507 8975 3486 9043 3489 9046
      3487 9049 3485 9047 3474 9082 3515 9104
      3519 9104
TIME...MOT...LOC 0519Z 322DEG 53KT 3537 8996 3516 9041 3509 9101
Local storm report, Mar 9, 11:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             LEXINGTON               35.65N 88.39W
03/09/2017  E1.00 INCH       HENDERSON          TN   EMERGENCY MNGR

            TWO ROUNDS OF HAIL ENDED UP LEAVING 2 TO 3 INCH DEPTH
            OVER ROADS IN LEXINGTON ESPECIALLY EAST CHURCH STREET AND
            THE MAIN ROAD OUT OF LEXINGTON.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:00 PM CSTSevere Thunderstorm WarningMEGLake, Obion45 min
Mar 9, 8:34 PM CSTSevere Thunderstorm WarningMEGDyer, Lake41 min
Mar 9, 8:45 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley45 min
Mar 9, 8:52 PM CSTSevere Thunderstorm WarningMEGObion23 min
Mar 9, 9:10 PM CSTSevere Thunderstorm WarningMEGHenry50 min
Mar 9, 9:29 PM CSTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison, Weakley61 min
Mar 9, 9:32 PM CSTSevere Thunderstorm WarningMEGHenderson, Madison43 min
Mar 9, 9:37 PM CSTSevere Thunderstorm WarningMEGBenton38 min
Mar 9, 9:57 PM CSTSevere Thunderstorm WarningMEGHenderson34 min
Mar 9, 10:00 PM CSTSevere Thunderstorm WarningMEGDecatur45 min
Mar 9, 10:06 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson24 min
Mar 9, 10:07 PM CSTTornado WarningMEGHenderson21 min
Mar 9, 10:16 PM CSTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Mar 9, 10:19 PM CSTTornado WarningMEGDecatur26 min
Mar 9, 10:34 PM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison41 min
Mar 9, 10:41 PM CSTFlash Flood WarningMEGChester, Crockett, Haywood, Henderson, Madison3 hr
Mar 9, 11:19 PM CSTSpecial Weather StatementMEGShelby26 min
Mar 9, 11:26 PM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 10, 3:30 AM CSTFrost AdvisoryMEGFayette, Hardeman, Hardin, Haywood, Lauderdale, McNairy and 2 more25 hr
Mar 10, 3:30 AM CSTFreeze WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 7 more25 hr
Mar 10, 5:43 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 hr
Mar 9, 7:15 PM CSTSevere Thunderstorm WarningMEGItawamba, Monroe34 min
Mar 9, 11:06 PM CSTSevere Thunderstorm WarningMEGLee, Pontotoc, Union39 min
Mar 9, 11:18 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee25 min
Mar 9, 11:58 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate32 min
Mar 10, 12:05 AM CSTSevere Thunderstorm WarningMEGItawamba11 min
Mar 10, 12:13 AM CSTTornado WarningMEGMarshall, Tate15 min
Mar 10, 12:16 AM CSTSpecial Weather StatementMEGPanola, Quitman44 min
Mar 10, 12:21 AM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah and 1 more39 min
Mar 10, 12:44 AM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Prentiss and 3 more46 min
Mar 10, 1:19 AM CSTSpecial Weather StatementMEGCalhoun, Chickasaw, Itawamba, Monroe56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.